[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.119.171. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1987

A Case of Thyroxine Thyrotoxicosis

Author Affiliations

From the Roger Williams General Hospital and the Division of Endocrinology and Medicine, Brown University Program in Medicine, Providence, RI.

Arch Intern Med. 1987;147(5):863-864. doi:10.1001/archinte.1987.00370050059010
Abstract

• A 57-year-old woman presented with palpitations, muscle weakness, bilateral proptosis, goiter, and tremor. The thyroxine (T4) level and the free T4 index were increased while the total triiodothyronine (T3) level was normal. Iodine 123 uptake was increased, and a scan revealed an enlarged gland with home-geneous uptake. Repeated studies again revealed an increased T4 level and free T4 index and normal total and free T3, levels. A protirelin test showed a blunted thyrotropin response. Treatment with propylthiouracil was associated with disappearance of symptoms and normal T4 levels, but after 20 months of therapy, hyperthyroidism recurred and the patient was treated with iodine 131. This was an unusual case of T4 toxicosis because the patient was not elderly and was not exposed to iodine-containing compounds or drugs that impair T4-to-T3 conversion. There was no evidence of abnormal thyroid hormone transport or antibodies.

(Arch Intern Med 1987;147:863-864)

×